Washington, 2005High Wind in Washington, January 11 to 12, 2005
January 11 to 12, 2005 · NWS OTX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 11, 2:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 11, 2:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST TUE JAN 11 2005
.SYNOPSIS...A COLD WEATHER SYSTEM FROM CANADA WILL MOVE INTO THE
AREA ON WEDNESDAY. ARCTIC AIR BEHIND THIS SYSTEM WILL DROP
TEMPERATURES SIGNIFICANTLY FOR THE END OF THE WEEK.
&&
.DISCUSSION...
TONIGHT AND WEDNESDAY...CANADIAN SYSTEM STILL ON TRACK TO IMPACT THE
AREA OVER THE NEXT 36 HOURS. LIGHT SNOW SHOWERS EXPECTED TONIGHT
FROM A WEAK DISTURBANCE CURRENTLY OVER SOUTHERN BC. AS THE MAIN
SYSTEM DROPS SOUTH...GRADIENTS ALOFT TIGHTEN CONSIDERABLY RESULTING
IN STRONG WESTERLY FLOW. THIS WILL DO THE USUAL ENHANCEMENT AND
SHADOWING OF THE PRECIP. SEATTLE IS HOISTING WARNINGS FOR THE WEST
CASCADES AND WITH THE STRONG CROSS-CASCADE FLOW AND NEUTRAL
TEMPERATURE ADVECTION I DONT EXPECT MUCH OF IT TO SLOP OVER SO WILL
NOT ADD ANY HIGHLIGHTS THERE. OPPOSITE IS TRUE OF CENTRAL PANHANDLE
WHERE UNSTABLE WESTERLY FLOW MEANS GOOD SNOWFALL. HAVE ISSUED
WINTER STORM WARNING FOR THERE. TOYED WITH THE IDEA OF ADDING
NORTHERN PANHANDLE BUT TYPICALLY WANT THE FLOW TO BE MORE
SOUTHWESTERLY SO JUST WENT WITH GOOD SNOW AMOUNTS BUT NO HIGHLIGHTS.
TIMING OF THE ACTUAL ARCTIC FRONT A BIT TRICKY. MODELS CURRENTLY
WANT TO BRING IT DOWN THE OKANOGAN VALLEY FIRST THING WEDNESDAY
MORNING AND ACROSS MOST OF THE BC/US BORDER AREAS BY THE
AFTERNOON. DONT FORESEE IT DROPPING TEMPERATURES DURING THE DAY
THOUGH. TEMPERATURES ARE REALLY TRICKY AS THE STRONG PRE-FRONTAL
FLOW COULD ACTUALLY MIX US OUT AND WARM US UP ON WEDNESDAY...
ESPECIALLY ALONG EAST SLOPES CASCADES. WENT WITH WARMER HIGHS THAN
TODAY BUT SOME SPOTS COULD WARM EVEN MORE THAN FORECAST.
HAVE KEPT THE HIGH WIND WATCH GOING FOR THE OKANOGAN
VALLEY. DONT HAVE ENOUGH EVIDENCE OR CONFIDENCE EITHER WAY AT
THIS POINT TO GO WITH WARNING OR ADVISORY. RJ
WEDNESDAY NIGHT THROUGH FRIDAY...COLD AIR WITH THE ARCTIC FRONT WILL
CONTINUE TO MOVE SOUTHWARD WEDNESDAY NIGHT AND THURSDAY. THERE MAY BE
SOME LIGHT SNOW ALONG THE LEADING EDGE OF THIS FRONT...BUT
ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT. THE MAIN FEATURE
WITH THIS SYSTEM WILL BE VERY COLD TEMPERATURES. FORECASTING THE MAX
AND MIN EACH DAY WITH THIS KIND OF AIRMASS CHANGE IS QUITE
CHALLENGING. ACTUAL HIGHS AND LOWS WILL DEPEND GREATLY ON FRESH SNOW
COVER...AMOUNT OF CLOUDS...IF FOG DEVELOPS AND STRENGTH OF THE WIND.
TEMPERATURES WILL PROBABLY VARY WIDELY ACROSS THE REGION...BUT ONE
THING IS FOR CERTAIN AND THAT IS THEY WILL ALL BE MUCH BELOW NORMAL
WITH MOST LOWS SUB-ZERO AND HIGHS MOSTLY IN THE SINGLE DIGITS. CC
FRIDAY NIGHT THRU TUESDAY...STILL A DRY FORECAST THRU THE PERIOD
WITH THE QUESTION BEING HOW LONG THE EFFECTS OF THE ARCTIC
AIR INTRUSION WILL LAST. MEX NUMERICAL GUIDANCE FCST MAX AND MIN
TEMP REBOUND TOO QUICKLY WITH MUCH WARMER TEMPERATURES THAN
FORECASTED 850MB TEMPS SEEM TO ALLOW. WITH THIS IN MIND HAVE WENT
AHEAD AND COOLED OFF SIGNIFICANT PORTIONS OF THE FORECAST WELL INTO
TUESDAY. REMOVED MUCH OF THE FOG AND STRATUS THAT WAS IN THE FORECAST
AS GFS PERSISTS WITH A FAIRLY STRONG NORTH TO SOUTH PRESSURE GRADIENT
DUE TO ARCTIC SURFACE HIGH REMAINING OVER SOUTHERN BC AND EXTENDING
INTO MONTANA. THE INFERRED NORTH TO NORTHEAST WINDS THAT SHOULD OCCUR
WITH THIS PRESSURE PATTERN APPEAR TO BE TOO DRY TO MERIT FOG WORDING
AND THE DIRECTION DOESNT BODE WELL FOR STRATUS FORMATION EITHER...
EVEN WITH LITTLE IF ANY CHANGE TO SNOW COVER CURRENTLY ON THE
GROUND WHICH SHOULD STAY IN ROUGHLY THE SAME SHAPE IT IS NOW ON
INTO TUESDAY. THE EXPECTED FAIRLY BRISK TO DOWNRIGHT WINDY NORTHEAST
WINDS GOING DOWN THE PURCELL TRENCH THRU COEUR D ARLENE AND THE
SPOKANE AREA AND THE NORTHERLY WINDS IN THE NORTH TO SOUTH ORIENTED
VALLEYS OF NORTHEAST WASHINGTON WILL NOT MAKE FOR COMFORTABLE
CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 023 028 001 006 912 009/ 30 30 10 10 10 00
COEUR DALENE 022 028 002 005 915 007/ 40 40 10 10 10 00
PULLMAN 027 031 007 010 905 012/ 30 30 10 10 10 00
LEWISTON 030 038 017 018 000 021/ 20 30 20 10 10 00
COLVILLE 018 023 909 004 914 009/ 40 40 10 10 10 00
SANDPOINT 019 025 905 004 913 007/ 60 60 10 10 10 05
WALLACE 022 026 902 005 911 004/ 80 80 20 10 10 05
MOSES LAKE 023 038 010 013 904 016/ 10 20 10 10 10 00
WENATCHEE 023 035 012 015 902 018/ 10 20 10 10 10 00
OMAK 020 029 000 010 908 013/ 20 20 10 10 10 00
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WATCH FOR OKANOGAN VALLEY WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING.
ID...WINTER STORM WARNING CENTRAL PANHANDLE MOUNTAINS WEDNESDAY
MORNING THROUGH WEDNESDAY EVENING.
&&Hazardous weather outlook, Jan 11, 3:20 PM PST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
320 PM PST TUE JAN 11 2005
IDZ001-002-WAZ036>038-042-121430-
NORTHERN PANHANDLE-COEUR DALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
320 PM PST TUE JAN 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA WEDNESDAY MORNING
BRINGING MOUNTAIN SNOW AND WINDY CONDITIONS. TEMPERATURES WILL
PLUMMET WEDNESDAY NIGHT AS COLD ARCTIC AIR POURS INTO THE REGION FROM
THE NORTH...WITH SOME OF THE COLDEST AIR OF THE SEASON. THIS MAY
PRODUCE BITTER COLD WIND CHILLS AND AREAS OF BLOWING AND DRIFTING
SNOW...ESPECIALLY IN THE NORTHERN VALLEYS. LOW TEMPERATURES COULD
DROP WELL BELOW ZERO AS HIGH TEMPERATURES STRUGGLE TO REACH THE
SINGLE DIGITS ABOVE ZERO...ESPECIALLY WEDNESDAY NIGHT THROUGH FRIDAY
MORNING.
IDZ003-026-027-WAZ031>035-041-044-121430-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
320 PM PST TUE JAN 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA WEDNESDAY MORNING.
TEMPERATURES WILL PLUMMET WEDNESDAY NIGHT AS COLD ARCTIC AIR POURS
INTO THE REGION FROM THE NORTH...WITH SOME OF THE COLDEST AIR OF THE
SEASON. LOW TEMPERATURES COULD DROP WELL BELOW ZERO AS HIGH
TEMPERATURES STRUGGLE TO REACH THE SINGLE DIGITS ABOVE ZERO...
ESPECIALLY WEDNESDAY NIGHT THROUGH FRIDAY MORNING.
IDZ004-121430-
CENTRAL PANHANDLE MOUNTAINS-
320 PM PST TUE JAN 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WINTER STORM WARNING HAS BEEN ISSUED FOR HEAVY SNOW...BLOWING SNOW
AND STRONG WINDS ON WEDNESDAY. PLEASE SEE THE LATEST WINTER WEATHER
STATEMENT FOR DETAILS.
WAZ043-121430-
OKANOGAN VALLEY-
320 PM PST TUE JAN 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.
.DAY ONE...TODAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA WEDNESDAY MORNING.
TEMPERATURES WILL PLUMMET WEDNESDAY NIGHT AS COLD ARCTIC AIR POURS
INTO THE REGION FROM THE NORTH. HIGH WINDS ALSO ARE EXPECTED TO
AFFECT THE LOWER ELEVATIONS OF THE OKANOGAN VALLEY AFTER THE COLD
FRONTAL PASSAGE. A HIGH WIND WATCH HAS BEEN ISSUED FOR WEDNESDAY
AFTERNOON THROUGH THURSDAY MORNING. THESE HIGH WINDS MAY PRODUCE
BITTER COLD WIND CHILLS AND AREAS OF BLOWING AND DRIFTING SNOW. SEE
THE LATEST HIGH WIND WATCH STATEMENT FOR MORE DETAILS.
High Wind, Washington Palouse
- When
- January 11, 5:00 PM PST to January 12, 5:00 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A strong jet stream came across the Washington Palouse during the evening hours of the 11th of January and continued into the evening hours of the 12th. This upper level jet stream brought high winds to the Washington Palouse with around 3000 power outages being reported with the gusts to around 60 mph. Some of the towns receiving power outages with the high winds were Pullman and Colfax.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, January 11, 20051 death · 3 injured · $1.0 million · 1 event
- Winter Weather in Kansas, January 11, 20051 death · 5 injured · $8,000 · 1 event
- Flooding in Nevada, January 11 to 12, 2005$20 million · 2 events
- Flash Flood in California, January 11, 2005$16 million · 1 event
- Flood in California, January 11 to 12, 2005$2.0 million · 1 event
- Flooding in Ohio, January 11 to 14, 2005$1.7 million · 4 events
- Flash Flood in California, January 11, 2005$1.5 million · 1 event
- Flooding in Ohio, January 11 to 12, 2005$295,000 · 24 events
- Flash Flood in California, January 11, 2005$500,000 · 1 event
- Flash Flood in California, January 11, 2005$500,000 · 1 event
- Flash Flood in California, January 11, 20052 injured · $200,000 · 1 event
- Debris Flow in Colorado, January 11, 20056 injured · $20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433694.